[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.64.36. Please contact the publisher to request reinstatement.
Article
November 7, 1959

PULMONARY CHANGES IN HYDANTOIN THERAPY

Author Affiliations

Philadelphia

From the Graduate School of Medicine, University of Pennsylvania.

JAMA. 1959;171(10):1328-1333. doi:10.1001/jama.1959.03010280052013
Abstract

The roentgenographic characteristics of diffuse fibrosis were observed as abnormal lung findings in a patient who is an epileptic. The x-ray picture remained without change for six years, and there has been no apparent correlation with pulmonary symptoms. Although the patient had no gingival hypertrophy, diagnostic study suggested that the lung tissue changes were due to a drug allergy reaction. The occasionally seen hydantoin hypertrophy of gum tissue is histologically an allergic type of change. Similar lung abnormalities were seen on 16 chest roentgenograms of 31 patients who had taken hydantoin drugs for two or more years. Six of the 15 with normal lungs had gingival hypertrophy as compared to no hypertrophy of the 16 with abnormal lungs. Selective tissue sites of allergic reaction to hydantoin drugs appear deserving of investigation.

×